Thunderstorm Wind, Ward
- When
- August 21, 5:30 PM CST to 5:40 PM CST
- Where
- Ward County, 3.45 mi S of Makoti Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.900, -101.800
A strong surface cold front, coinciding with cooling air aloft as an upper level trough approached the northern plains, triggered thunderstorms throughout the evening hours of the 21st and the early morning hours of the 22nd. Multiple severe thunderstorm warnings and several tornado warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong surface cold front, coinciding with cooling air aloft as an upper level trough approached the northern plains, triggered thunderstorms throughout the evening hours of the 21st and the early morning hours of the 22nd. Multiple severe thunderstorm warnings and several tornado warnings were issued. Reports of large hail and severe thunderstorm wind gusts were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 21, 2:49 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 349 PM CDT THU AUG 21 2008 .SYNOPSIS... PROGRESSIVE FLOW ACROSS THE NORTHERN TIER OF CONUS WILL ALLOW FOR AN ACTIVE SHORT RANGE FORECAST OVER NORTH DAKOTA. A DEEP MIDDLE/UPPER LEVEL LOW OVER SOUTHERN BRITISH COLUMBIA IS STEADILY MOVING EASTWARD ALONG THE U.S.-CANADIAN BORDER. MEANWHILE...THE ASSOCIATED COLD FRONT MARKS A 15-20F DROP IN TEMPERATURE AS A LATE SUMMER CONTINENTAL POLAR AIRMASS SLIDES SOUTHWARD FRIDAY AND SATURDAY. && .SHORT TERM...THURSDAY THROUGH SUNDAY NIGHT... BIGGEST UNCERTAINTY THIS PERIOD IS ASSOCIATED WITH PRECIPITATION INTENSITY THIS AFTERNOON THROUGH FRIDAY MORNING. OTHER QUESTIONS CONCERNING WIND SPEEDS ON FRIDAY REMAIN. RIGHT NOW...EXPECT SOME INTENSIFICATION OF ONGOING SHOWER ACTIVITY OVER NORTHWESTERN NORTH DAKOTA AS EARLY EVENING CONVECTION SPREADS ACROSS NORTH CENTRAL NORTH DAKOTA. THERMAL PROFILES CONTINUE TO DESTABILIZE UNDER MOSTLY SUNNY SKIES...AND MIDDLE LEVEL HEIGHT FALLS AHEAD OF THE AFOREMENTIONED TROUGH CAN ONLY HELP TO ERODE THE CAP. ADDITIONALLY...TOWERING CUMULUS FIELD ALONG PREFRONTAL TROUGH/DRYLINE LOOKS TO ALREADY BE TAPPING INTO 1500-2000 J/KG SURFACE BASED CAPE. SHEAR PROFILES SUPPORT SUPERCELL DEVELOPMENT EARLY. LATER THIS EVENING ALONG THE ATTENDANT COLD FRONT...SHEAR PROFILES SUPPORT MULTICELL CLUSTERS WITH EMBEDDED SUPERCELLS. SO...EXPECT A SECOND AREA OF CONVECTION IN THE FORM OF A FAST-MOVING SQUALL LINE THAT SHOULD PROGRESS OUT OF EASTERN MONTANA AND SWEEP ACROSS THE AREA OVERNIGHT. THE FAST-MOVING NATURE OF THIS COMPLEX MEANS THAT IT WOULD OVERRUN AND ABSORB ANY ONGOING CONVECTION. AS COLD POOLS MERGE...EXPECT A WIDESPREAD DAMAGING WIND EVENT...THOUGH THERE IS SOME UNCERTAINTY CONCERNING LOW-LEVEL LAPSE RATES ALLOWING FOR HIGHER WINDS TO MIX DOWN. IF EARLIER CONVECTION OCCURS IN SUCH A WAY TO STABILIZE THE LOW-LEVELS...WIND THREAT WOULD DECREASE. LIKEWISE...DIURNAL STABILIZATION OF LOW-LEVELS COULD INHIBIT MIXING DOWN IF IT TAKES TOO LONG TO ARRIVE. NCEP/STORM PREDICTION CENTER CONVECTIVE OUTLOOK CALLS FOR A LARGE HAIL AND DAMAGING WIND THREAT. WITH BETTER LIKELIHOOD OF SEVERE WITH THE SECOND AREA OF CONVECTION. CONCERNING WINDS...EXPECT THAT ANOTHER WIND ADVISORY WILL BE NEEDED FOR TOMORROW WITH POSTFRONTAL WINDS EXCEEDING 40 MPH BY AFTERNOON...ESPECIALLY WEST OF BISMARCK. 12 UTC NAM BUFR SOUNDINGS INDICATE THAT WESTERN AND CENTRAL NORTH DAKOTA WILL MIX OUT WITH 45 KNOTS FORECAST AT THE TOP OF THE BOUNDARY LAYER BY MID DAY. HIGH TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 60S F TO MIDDLE 70S F OVER THE AREA BEHIND THE COLD FRONT...AND MINIMUM TEMPERATURES IN THE 40S F ARE FORECAST. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... THE LOW HEIGHT ANOMALY CENTERED OFF OF THE BC COAST WILL SEND SIGNIFICANT S/W ENERGY EAST INTO THE PACIFIC NW AND EVENTUALLY NRN PLAINS TUE-FRI OF NEXT WEEK. DETAILS OF AMPLITUDE/TIMING OF THE MAIN WAVE ARE A LOW-CONFIDENCE PREDICTION THOUGH THANKS TO LARGE SPREAD AND RUN-TO-RUN CONTINUITY ISSUES IN ENSEMBLE/DETERMINISTIC SOLUTIONS. THE 00Z GFS WAS A DEEP OUTLIER OF SOLUTIONS WITH THE NRN ROCKIES TROUGH...WHILE THE 06Z VERSION OFFERED A CONSIDERABLY DIFFERENT /FLATTER/ UPPER FLOW. HOWEVER...AGREEMENT BTWN THE 00Z/12Z ECMWF AND 12Z GFS HAS INCREASED CONFIDENCE IN S/W PASSAGE CENTERED ON WED. THAT SAID...THE BEST COURSE IN THIS SCENARIO IS TO WEIGHT THE FCST DATABASE TWD THE ECMWF/GFS ENSEMBLE MEAN IN ORDER TO SMOOTH SOME OF THE UNCERTAINTY IN DETAILS. A SEASONABLY STRONG POLAR JET... FAVORABLE SYNOPTIC SCENARIO...AND MODERATE MOISTURE RETURN WILL SUPPORT AT LEAST ONE PERIOD OF ACTIVE CONVECTION. WE HAVE CENTERED THE HIGHEST POPS ON WED...BUT IT IS NECESSARY TO EXTEND SOME CHANCE THRU THE TUE-THU PERIOD...BOTH DUE TO WEIGHTING TWD ENSEMBLES AND THE PERSISTENT SW FLOW ALOFT ITSELF. TEMPS ARE ALSO A LARGE ISSUE TUE-THU...PARTLY SINCE THERMAL FIELDS WILL BE HIGHLY DEPENDENT ON S/W DETAILS...AND ALSO SINCE CONVECTION HAS LARGE POTENTIAL TO RESULT IN TEMP BUSTS. WED IS THE LOWEST CONFIDENCE TEMP FCST SINCE ENSEMBLE GUIDANCE WOULD SUGGEST UPPER 80S F IN SC ND DUE TO SLOWER S/W SPEED...WHILE THE 00Z MEN/12Z MEX PROG TEMPS ONLY IN THE MID 70S F. WE HAVE BLENDED CONTINUITY AND ENSEMBLE GUIDANCE HERE AS WELL. FINALLY...MON IS A POINT OF CONSENSUS WITH WAA AND 850-HPA TEMPS 25+ C SUPPORTING AT LEAST MID 90S F IN WSTRN ND. SO WE ARE CONFIDENT IN AT LEAST ONE TOASTY DAY. && .AVIATION... STRONG SOUTHERLY WINDS GUSTING TO 35KS WILL ONLY SLOWLY WEAKEN FROM KBIS-KJMS THIS EVE AS A SFC TROUGH APPROACHES. A COLD FRONT WILL RACE INTO WSTRN ND THIS EVE AND CATCH UP TO THE TROUGH...SENDING IT WEST-EAST THRU ALL THE TAF SITES 03Z-10Z. IN ITS WAKE WEST WINDS OF 25-40KTS WILL OVERSPREAD ALL OF WSTRN/CNTRL ND ON FRI. BOTH FEATURES OFFER UP THE POTENTIAL FOR TSRA...FROM KDIK-KBIS-KMOT 21-03Z...AND A HIGHER PROBABILITY FROM KDIK-KISN-KMOT 01-08Z. BOTH PRESENT THE RISK OF IFR CONDITIONS...BUT THE LATTER CHANCE HAS A HIGHER LIKELIHOOD OF WIDESPREAD AVIATION HAZARDS...INCLUDING THE POSSIBILITY OF 50+KT SFC WINDS IF A THUNDERSTORM COMPLEX CAN ORGANIZE AS EXPECTED. && .FIRE WEATHER... A COLD FRONT...ASSOCIATED WITH AN AREA OF LOW PRESSURE ACROSS SOUTHERN CANADA AND WESTERN NORTH DAKOTA...WILL PUSH EAST ACROSS THE STATE TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN MONTANA THIS AFTERNOON AND MOVE EAST ACROSS WESTERN NORTH DAKOTA DURING THE EVENING HOURS AND THEN ACROSS CENTRAL AND EASTERN NORTH DAKOTA DURING THE LATE EVENING AND OVERNIGHT HORUS. IN ADDITION TO DANGEROUS LIGHTNING...LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS WITH THIS ACTIVITY. BEHIND THIS COLD FRONT WINDS WILL INCREASE OUT OF THE WEST LATE TONIGHT AND DURING THE DAY ON FRIDAY. WINDS ARE EXPECTED TO BE FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH...ESPECIALLY ACROSS THE WEST. A WIND ADVISORY WILL LIKELY BE NEEDED. IN SPITE OF THE HIGH WINDS...MUCH COOLER TEMPERATURES ON FRIDAY (HIGHS IN THE UPPER 60S TO MID 70S) WILL KEEP MINIMUM RELATIVE HUMIDITIES AT OR ABOVE 30 PERCENT. THEREFORE...NO FIRE WEATHER HEADLINES ARE ANTICIPATED ON FRIDAY. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE STATE DURING THE DAY TOMORROW AS THE UPPER LEVEL LOW MOVES ACROSS SOUTHERN CANADA. DRY AND COOL CONDITIONS ARE EXPECTED ON SATURDAY AS HIGH PRESSURE DOMINATES THE NORTHERN PLAINS. TEMPERATURES WARM AGAIN LATER THIS WEEKEND AND EARLY NEXT WEEK AS THE HIGH MOVES EAST OF THE REGION. ON A SIDE NOTE...PERCENT GREEN VALUES HAVE BEEN LOWERED ACROSS PORTIONS OF SOUTH CENTRAL NORTH DAKOTA. THIS SHOULD RESULT IN HIGH RFD VALES ACROSS THIS REGION. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ023-025-036-037- 047-048-050-051. && SCHECK/BIRK/CJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT THU AUG 21 2008 NDZ023-025-036-037-047-048-050-051-222200- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 450 PM CDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 9 PM CDT. SOUTH WINDS OF 25 TO 40 MPH WILL CONTINUE THROUGH SUNSET. THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE OVER EAST CENTRAL NORTH DAKOTA. THE MAIN THREAT WOULD BE FROM DAMAGING WINDS AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WEST WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED FRIDAY. THIS MAY REQUIRE A WIND ADVISORY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. NDZ001>005-009>013-017>022-031>035-040>046-222200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 450 PM CDT THU AUG 21 2008 /350 PM MDT THU AUG 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER WESTERN AND NORTH CENTRAL NORTH DAKOTA DURING THE EVENING...AND THEN SHIFT EASTWARD OVERNIGHT. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ON FRIDAY. THIS MAY REQUIRE A WIND ADVISORY. THE RANGELAND FIRE DANGER INDEX WILL ALSO BE ELEVATED...AND MAY BE IN THE VERY HIGH TO EXTREME CATEGORY IN SOUTHWEST NORTH DAKOTA. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT. CJS/RSL
The national radar mosaic for the moment the first event began.
10 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail up to the size of nickels fell for thirty minutes.
Hail was accompanied by estimated 60 mph winds.
Severe thunderstorm winds blew down three large cotton wood trees at Fort Mandan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129791, 129797, 129798, 129792, 129794, 129795, 129796, 129799, 129800, 129802, 129803, 129801, 129804, 129816.